Study links J&J epilepsy med to birth defects

Just a week after FDA experts narrowly rejected a new black-box warning on epilepsy drugs, new research shows that one of them, Johnson & Johnson's Topamax, may increase the risk of birth defects. In a small study--203 patients--scientists found a 14-fold increase in the risk of birth defects. The risk appeared to be higher among patients who took Topamax in combination with valproate (Depakote) or other epilepsy meds.

Experts stressed that the results need to be confirmed, because the study was small. And pregnant women with epilepsy should not stop taking the drug, they said, because seizures can cause even greater damage to a fetus. Women using it to prevent migraines should stop if they're pregnant or trying to get pregnant, they said. They didn't mention off-label use of Topamax--sometimes in combination with valproate--for bipolar disorder, but presumably those patients ought to discuss with their doctors, too.

- read the Los Angeles Times story
- see the article in the Washington Post

Suggested Articles

Post-Tesaro buyout, don’t expect GlaxoSmithKline to spring for more commercial-stage oncology products anytime soon.

Already a fast-growing blockbuster, Novo Nordisk's injectable Ozempic won a major heart-helping FDA nod that could bode well for its oral sibling.

Bayer's new Vitrakvi for tumors with NTRK gene fusions is meeting skepticism in England and Germany, where cost watchdogs on Friday rejected it.